Hail, Alger
- When
- June 14, 4:10 PM EST to 4:12 PM EST
- Where
- Alger County, 4.96 mi SSW of Grand Marais
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.600, -86.002
Hail occurred on Highway 77 south of Grand Marais.
A severe thunderstorm dropped large hail over eastern Alger County on the afternoon of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A severe thunderstorm dropped large hail over eastern Alger County on the afternoon of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 14, 3:54 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 454 PM EDT SAT JUN 14 2008 .SHORT TERM (TONIGHT AND SUN)... WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A DEEP MID/UPPER LOW OVER NRN ONTARIO. ONE SHORTWAVE ROTATING AROUND THE LOW WAS OVER CNTRL LAKE SUPERIOR/WRN UPPER MI. SHORTWAVE HAS HELPED SPARK SCT SHRA/TSRA THIS AFTN OVER THE FCST AREA. ANOTHER SHORTWAVE HEADING E ALONG THE MN/ONTARIO BORDER WAS PRODUCING SCT SHRA IN NRN MN. NEXT SHORTWAVE OF INTEREST IS OVER NE MT...AND IT IS PRODUCING AN INCREASING AREA OF SHRA/TSRA IN ND. ALSO OF NOTE...12Z RAOBS AND RUC ANALYSIS SHOW UPPER JET AXIS OF 80-100KT EXTENDING FROM WA TO SD. WITH SHORTWAVE EXITING THIS EVENING AND THE SUN SETTING...EXPECT SCT SHRA/TSRA OVER THE AREA TO END BY MID TO LATE EVENING AT THE LATEST. SHORTWAVE ALONG MN/ONTARIO BORDER WILL CONTINUE EWD ACROSS NRN LAKE SUPERIOR THIS EVENING. MOST OF THE -SHRA IT IS PRODUCING SHOULD DISSIPATE QUICKLY OVER NW LAKE SUPERIOR. A FEW SPRINKLES MIGHT SURVIVE TO THE KEWEENAW...BUT EXPECT ANY PERSISTING -SHRA TO PASS BY TO THE N CLOSER TO SHORTWAVE TRACK. ATTENTION THEN TURNS TO THE SHORTWAVE OVER MT AND THE UPPER JET CURRENTLY EXTENDING E INTO THE NRN PLAINS. COMBINATION OF APPROACHING SHORTWAVE AND UPPER JET TRANSLATING CLOSER WITH FCST AREA BECOMING POSITIONED UNDERNEATH LEFT EXIT REGION SUGGESTS AT LEAST LOW CHC POPS WILL BE REQUIRED OVER THE WRN PORTION OF THE FCST AREA LATE TONIGHT. ON SUN...SHORTWAVE WILL MOVE ACROSS THE FCST AREA DURING THE DAY WITH ASSOCIATED SFC COLD FRONT DROPPING ACROSS UPPER MI. MODEL CONSENSUS IS FOR FRONT TO REACH THE E AND SE FCST AREA LATE IN THE AFTN...AND CONVERGENCE ALONG FRONT WILL BE ENHANCED DUE TO LAKE BREEZE OFF LAKE MICHIGAN. TIMING OF FRONT WILL COINCIDE FAVORABLY WITH THE PEAK OF THE HEATING CYCLE...SO GREATEST COVERAGE AND STRONGEST SHRA/TSRA SHOULD BE OVER THE SE HALF OF THE FCST AREA. AS FOR SVR THREAT...WITH FCST AREA ON THE N SIDE OF MIDLEVEL SPEED MAX PASSING THRU NRN WI INTO LWR MI...DEEP LAYER SHEAR WILL EASILY BE SUFFICIENT FOR WELL ORGANIZED CONVECTION...ESPECIALLY ACROSS THE S WHERE DEEP LAYER SHEAR WILL BE ON THE ORDER OF 40-60KT. SO...SVR THREAT WILL DEPEND ON HOW WARM IT GETS. MODIFIED NAM/GFS FCST SOUNDINGS FOR A SFC T/TD OF LWR 70S/LWR 50S YIELD SBCAPE ROUGHLY AROUND 1000J/KG...PLENTY SUFFICIENT FOR SVR STORMS GIVEN EXPECTED SHEAR. WITH WETBULB ZERO HEIGHTS IN THE 8-9KFT RANGE AND THE POTENTIAL FOR WELL ORGANIZED STORMS...LARGE HAIL WILL BE A MAIN THREAT. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... THE MAIN DILEMMA IN THIS LONG TERM FORECAST CONTINUES TO BE WHEN THE PRECIPITATION WILL COME TO AN END ACROSS THE EASTERN HALF TO THIRD OF THE CWA. THIS WILL DEPEND HIGHLY ON THE MOTION OF THE 500MB TROUGH AND ITS PROGRESSION OVER THE NEW ENGLAND STATES...AND IF ANY FURTHER SHORTWAVES SWING AROUND THIS FEATURE AND INTO UPPER MICHIGAN. FEW CHANGES WERE NEEDED TO THE ONGOING FORECAST. SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST...MAINLY THE DIURNAL AFTERNOON AND EARLY EVENING VARIETY. MONDAY AND MONDAY EVENING...WITH THE 500MB LOW DIRECTLY OVER THE EASTERN HALF OF THE CWA...FREEZING LEVELS WILL FALL TO AROUND 6KFT. WEAK SFC TROUGH TUESDAY AFTERNOON WILL KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. GFS AND ECMWF ARE GENERALLY IN LINE UNTIL WEDNESDAY EVENING. THE NAM IS SIGNIFICANTLY DIFFERENT WITH ITS HANDLING OF THE 500MB LOW...QUICKER TO SLIDE IT EASTWARD TO QUEBEC BY 12Z TUESDAY. ALTHOUGH THIS IS CLOSER TO WHAT THE ECMWF WAS INDICATING YESTERDAY...WILL NOT GO THAT WAY...AND UTILIZE A BLEND OF THE GFS AND ECMWF. BOTH THE ECMWF AND GFS BRING A HIGH AMPLITUDE 500MB RIDGE TO UPPER MICHIGAN WEDNESDAY...WITH THE RIDGE NEARLY OVERHEAD BY THE END OF THE FORECAST PERIOD. && .AVIATION (FOR THE 18Z TAF ISSUANCE)... EXPECT VFR CONDITIONS TO PREVAIL AT KCMX/KSAW THRU THIS FCST PERIOD. THERE IS STILL A POTENTIAL FOR ISOLD/SCT CONVECTION TO FORM THIS AFTN...ESPECIALLY OVER CNTRL UPPER MI...AS A DISTURBANCE PASSES THRU THE UPPER LAKES. HAVE THUS MAINTAINED A MENTION OF -SHRA AT KSAW LATER IN THE AFTN. ANOTHER DISTURBANCE APPROACHING LATE TONIGHT/SUN MORNING WILL BRING THE POSSIBILITY OF MORE -SHRA. INCLUDED A MENTION OF -SHRA FOR A FEW HRS SUN MORNING AT KCMX AND LATE MORNING/EARLY AFTN AT KSAW. && .MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)... WINDS ARE EXPECTED TO REMAIN UNDER 25KT THRU THU. WITH NW WINDS DOMINATING FOR MUCH OF THE FCST PERIOD AFTER SUN...THE STRONGER WINDS WILL TYPICALLY OCCUR OVER ERN LAKE SUPERIOR. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ROLFSON LONG TERM...KF AVIATION...ROLFSON MARINE...ROLFSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 402 PM EDT SAT JUN 14 2008 MIZ001>007-009>014-084-085-151200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 402 PM EDT SAT JUN 14 2008 /302 PM CDT SAT JUN 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THIS EVENING...ESPECIALLY OVER THE INTERIOR CENTRAL. SOME OF THE STRONGER THUNDERSTORMS IN THIS AREA COULD CAUSE WIND GUSTS UP TO 50 MPH AND DIME SIZED HAIL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE TONIGHT OVER THE WEST HALF OF UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING. SOME OF THE STORMS SUNDAY AFTERNOON AND EARLY EVENING COULD CAUSE WIND GUSTS UP TO 60 MPH AND PENNY SIZED HAIL...ESPECIALLY SOUTH AND EAST OF A LINE FROM MUNISING TO IRON MOUNTAIN. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY THROUGH TUESDAY...PRIMARILY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EARLY EVENING. LSZ162-240>251-263>267-151200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 402 PM EDT SAT JUN 14 2008 /302 PM CDT SAT JUN 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WEST OF STANNARD ROCK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING ACROSS ALL OF LAKE SUPERIOR...BUT THEN ONLY OVER THE LAKE EAST OF THE KEWEENAW PENINSULA SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE MONDAY AFTERNOON ACROSS ALL OF LAKE SUPERIOR...BUT THEN ONLY OVER THE LAKE EAST OF ISLE ROYALE MONDAY EVENING THROUGH THE DAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-250-151200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 402 PM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. SOME OF THE STRONGER THUNDERSTORMS COULD CAUSE WIND GUSTS UP TO 50 MPH AND DIME SIZED HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING. SOME OF THE STRONGER STORMS SUNDAY AFTERNOON AND EARLY EVENING COULD CAUSE WIND GUSTS UP TO 60 MPH AND PENNY SIZED HAIL. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON THROUGH THE DAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 441 PM EDT SAT JUN 14 2008 MIZ006-085-142115- ALGER-NORTHERN SCHOOLCRAFT- 441 PM EDT SAT JUN 14 2008 ...SIGNIFICANT WEATHER ALERT FOR ALGER AND SCHOOLCRAFT COUNTIES UNTIL 515 PM EDT... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF SHINGLETON...OR 17 MILES EAST OF MUNISING. THIS STORM WAS MOVING NORTHEAST AT 30 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CUSINO LAKE. NAWAKWA LAKE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. VOSS
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Hail occurred on Highway 77 south of Grand Marais.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111253.